MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE S4 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE S4 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number S4IVLK3040
Medical Device Problem Codes Difficult to Remove (1528); Detachment of Device or Device Component (2907); Material Split, Cut or Torn (4008)
Health Effect - Clinical Codes Cardiac Arrest (1762); Foreign Body In Patient (2687)
Date of Event 08/05/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device referenced in this report has not yet been received at shockwave medical, inc.Therefore, a physical examination has not been performed.Evaluation of the subject device is anticipated but has not yet begun.After the device is received and investigation is completed, a supplemental report will be submitted.Balloon ruptures are a known failure mode with a low probability of occurrence.Contributing factors include patient calcium, damage caused when the balloon wall comes into close contact with the device emitters, likely causes include (a) an irregular calcium lesion capable of compressing the balloon wall into close proximity with the emitter(s) and/or (b) an incompletely inflated balloon.The shockwave intravascular lithotripsy (ivl) system with the shockwave s4 peripheral ivl catheter generates acoustic pressure pulses within the target treatment site, disrupting calcium within the lesion allowing subsequent dilatation of an artery stenosis using low balloon pressure not to exceed 4 atm during ivl treatment, and 6 atm for post dilatation.The associated patient risk for this failure mode is low and adequately captured in swmi's risk documentation shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.
 
Event or Problem Description
A shockwave s4 peripheral intravascular lithotripsy (ivl) catheter was used as part of an endovascular treatment of the right lower limb (tibial recanalization via antegrade +/- retrograde puncture of the pedal artery).After delivering 2 shockwave ivl pulses, a perforation of the balloon was observed.The deflated catheter remained stuck in the tibial artery.Despite strong traction, they were unable to remove the catheter and the shaft broke.The ivl balloon and part of the shaft remained in the artery.Since the chance to remove the catheter tip immediately was not available due to the patient experiencing an arrest on the table (unauthorized to the balloon), it was unable to be retrieved.It was reported that the patient suffered a cardiorespiratory arrest due to elevated blood potassium levels unrelated to shockwave.They managed to resuscitate him and decided not to continue the procedure and to leave the balloon fragment in the tibial artery.The patient was taken back 5 days post index procedure to attempt to remove the fragment from the artery, but without success.As a result, the patient had to remain hospitalized.The patient is reportedly doing well.
 
Additional Manufacturer Narrative
The subject device was returned for investigation and inspected.The reported failures unable to remove from treatment site and detached balloon components were confirmed based on the condition of the returned device.The balloon, emitters, marker bands and distal soft tip and a section of the outer shaft and inner member were found to be detached and not returned.It was confirmed by the physician that the missing components were left inside the patient's body.The reported failure of balloon loss of pressure could not be confirmed.Balloon investigation could not be performed because the balloon was missing.However, 4 pinhole ruptures were present on the outer shaft.The outer shaft and inner lumen were also noted to be kinked and detached.As per the investigation observations, the device possibly got stuck at some point, and the force used to remove the device caused it to detach and rupture at the outer shaft.Per the reported information, the patient suffered a cardiorespiratory arrest due to elevated blood potassium levels unrelated to the shockwave.

Brand Name
SHOCKWAVE S4 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
SHOCKWAVE S4 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer (Section G)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key22900374
Report Number3015053858-2025-00102
Device Sequence Number17593167
Product Code PPN
UDI-Device Identifier00195451000324
UDI-Public(01)00195451000324(17)260531(10)04A240513A
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K191840
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2026
Device Model NumberS4IVLK3040
Device Catalogue NumberS4IVLK3040
Device Lot Number04A240513A
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/07/2025
Supplement Date Received by Manufacturer09/08/2025
Initial Report FDA Received Date08/26/2025
Supplement Report FDA Received Date09/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/13/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening; Other;
Patient Age67 YR
Patient SexMale